Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 227, NWS Hastings, NE

September 7, 2015Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 7, 2015, 2:37 PM CDT for Thayer County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2015, 2:37 PM CDT (19:37 UTC)
Expired
Sep 7, 2015, 3:15 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
3.0 in
Wind
70.0 mph

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:36 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 7, 12:36 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1236 PM CDT MON SEP 7 2015

.UPDATE...
ISSUED AT 1037 AM CDT MON SEP 7 2015

A COMPLEX SITUATION TODAY WITH POTENTIAL FOR TSTMS TO DEVELOP
OVER THE FCST AREA AS WELL AS MOVE IN FROM THE W.

PLEASE SEE THE 1252Z SPC DAY 1 OUTLOOK FOR AN EXCELLENT OVERVIEW
OF THE SITUATION.

YOU'VE PROBABLY SEEN THE UPGRADE TO A SLGT RISK. WE SAW THIS
POTENTIAL YESTERDAY AND BELIEVE IT IS WARRANTED.

ALL THE INGREDIENTS ARE THERE. OUR GREATEST CONCERN IS FROM HWY 6
DOWN INTO N-CNTRL KS IN VICINITY OF THE WARM FRONT. SHORT-TERM HI-
RES MODELS SUGGEST THE FRONT COULD LIFT BACK N INTO WEBSTER-
NUCKOLLS-THAYER COUNTIES. ANY STORMS THAT FORM ON OR NEAR THIS
FRONT WILL PROBABLY BE SUPERCELLS AND WILL NEED TO BE CLOSELY
MONITORED FOR ALL THREATS.

SKYWARN: BE ALERT FOR ACTIVATION IN THE 20Z-21Z TIME FRAME.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT MON SEP 7 2015

MOSTLY CLEAR SKIES ARE BEING OBSERVED ACROSS THE LOCAL AREA THIS
MORNING...ALBEIT SOME LOW LEVEL STRATUS HAS BEGUN TO DEVELOP IN
SPOTS. WHILE THIS STRATUS IS PATCHY AT THE MOMENT...EXPECT THIS
STRATUS TO CONTINUE TO SPREAD IN COVERAGE THROUGH DAY BREAK...WITH
SOME LOCALLY DENSE FOG ALSO POSSIBLE THROUGH THE EARLY MORNING
HOURS. THUS FAR...FOG HAS NOT BEEN ABLE TO DEVELOP...BUT WITH DEW
POINT DEPRESSIONS CONTINUING TO SHRINK AND A FEW TEMPS NOW
REACHING THEIR ASSOCIATED DEWPOINT VALUES...CONTINUE TO THINK THE
LATEST HRRR MIGHT BE CORRECT WITH AT LEAST SOME PATCHY DENSE FOG
DEVELOPING AROUND SUNRISE. AS A RESULT...CONTINUED TO MAINTAIN THE
LOWER VISIBILITY WORDING FOR THE MORNING HOURS OF THE FORECAST AND
WILL ALSO CONTINUE TO ADVERTISE IN THE HWO.

WITH SOME CONVECTION ALREADY FORMING ACROSS THE HIGH PLAINS...AND
FAVORABLE UPPER LEVEL JET DYNAMICS EXPECT BY MID AFTERNOON...
EXPECT SOME SHOWERS AND THUNDERSTORMS TO DEVELOP AND MOVE ACROSS
THE REGION...GENERALLY FAVORING AREAS ACROSS SOUTH CENTRAL
NEBRASKA. MODEL SOUNDINGS ARE INDICATIVE OF AMPLE CAPE ACROSS THE
REGION...AND THIS INSTABILITY COMBINED WITH 0-6KM SHEAR VALUES
UPWARDS OF 50KTS EXPECTED LATER IN THE DAY...WOULD NOT BE
SURPRISED TO SEE A FEW STRONG AND ORGANIZED THUNDERSTORMS DEVELOP
ACROSS THE LOCAL AREA. LATEST CONVECTIVE OUTLOOK FROM SPC IS
INDICATIVE OF THIS...WITH THE ENTIRE AREA RIGHT IN THE MIDDLE OF A
MARGINAL RISK FOR SEVERE WEATHER THIS AFTERNOON. AS WITH YESTERDAY
...WHILE THE OVERALL TORNADO THREAT IS FAIRLY LOW...A 2 PERCENT
TORNADO RISK IS IN THE LATEST OUTLOOK...AND WILL ADD THIS MENTION
TO THE HWO DESPITE LARGE HAIL AND THUNDERSTORM WIND GUSTS BEING
THE PRIMARY CONCERNS.

TEMPERATURE WISE...EXPECT MOST AREAS TO STRUGGLE TO REACH OR
SLIGHTLY EXCEED 80 DEGREES THIS AFTERNOON...WHICH WILL BE A NICE
CHANCE FOR MOST FOLKS. ONCE SKIES CLEAR AND RAINFALL CHANCES
DIMINISH SOME OVERNIGHT...EXPECT A SEASONABLY COOL START TO
TUESDAY FOR THE LOCAL AREA...WITH NEAR TO SLIGHTLY ABOVE SEASONAL
NORMS FOR LOW TEMPERATURES...WITH FORECAST LOWS GENERALLY FALLING
INTO THE UPPER 50S ACROSS OUR NORTH...AND INTO THE LOWER TO MIDDLE
60S ACROSS NORTH CENTRAL KANSAS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 405 AM CDT MON SEP 7 2015

PRIMARY FORECAST CONCERN THROUGH THE LONG TERM LIES WITH
PRECIPITATION CHANCES.

THE START OF THE PERIOD SHOWS MODELS NOT IN TOO BAD OF AGREEMENT
WITH THE OVERALL UPPER LEVEL PATTERN...WITH THE CWA UNDER ZONAL TO
SLIGHTLY SWRLY FLOW...THANKS TO BROAD TROUGHING CONNECTED TO A LOW
PRESSURE SYSTEM LOCATED OVER NORTH CENTRAL CANADA. AT THE SFC...
STILL EXPECTING THERE TO BE A FRONTAL BOUNDARY MEANDERING AROUND
THE AREA...THOUGH EXACT PLACEMENT IS UNCERTAIN AS IT WILL LIKELY
BE AFFECTED BY ANY THUNDERSTORMS MOVING THROUGH TONIGHT. CONTINUE
TO HAVE POPS RIGHT OFF THE BAT TUESDAY MORNING...LINGERING
ACTIVITY FROM TONIGHT...WHICH IS EXPECTED TO BE SLIDING OFF TO THE
EAST WITH A GRADUALLY VEERING/WANING LLJ. THINKING IS THAT THERE
WILL BE AT LEAST A BIT OF A BREAK IN ACTIVITY LATER IN THE MORNING
PERHAPS INTO THE EARLY AFTERNOON HOURS...BUT ANOTHER LOBE OF
SHORTWAVE ENERGY ASSOCIATED WITH THAT UPPER LEVEL CANADIAN LOW IS
EXPECTED TO MOVE INTO THE AREA FROM THE NW LATE IN THE
AFTERNOON...PROVIDING THE OPPORTUNITY FOR ADDITIONAL
THUNDERSTORMS. WHILE KEPT POPS IN PLACE CWA-WIDE DURING THE
AFTERNOON...HAVE 30-40 POPS GOING ACROSS THE SERN PORTIONS OF THE
CWA...CLOSER TO THE MAIN SFC FRONT WHICH LOOKS TO EXTEND FROM EAST
CENTRAL TO SOUTH CENTRAL PORTIONS OF KS BY TUES EVENING. HAVE SOME
LINGERING 20 POPS DURING THE EVENING HOURS...BUT KEPT THE FORECAST
DRY POST-06Z AS THINGS GET PUSHED FURTHER S/SE. CONFIDENCE IN
TEMPS FOR TUESDAY IS NOT HIGH...AND WILL BE GREATLY AFFECTED BY
LINGERING PRECIP/CLOUDS AS WELL AS THE ULTIMATE LOCATION OF THE
SFC BOUNDARY. AT THIS POINT...HIGHS ARE FORECAST TO REACH THE
UPPER 70S TO LOWER 80S.

THE FORECAST FOR WED IS A DRY ONE...WITH THE TUES SYSTEM EXPECTED
TO PUSH OFF TO THE EAST...LEAVING MORE NWRLY /BUT STILL LOW
AMPLITUDE/ UPPER LEVEL FLOW IN ITS WAKE. A WEAK SFC PATTERN AND
LIGHT WINDS TO START THE DAY IS EXPECTED TO GIVE WAY TO MORE
SOUTHERLY WINDS WITH TIME...AS SFC LOW PRESSURE BECOMES BETTER
ORGANIZED TO OUR WEST AHEAD OF THE NEXT UPPER LEVEL SYSTEM
APPROACHING THE REGION FROM THE NW. THE LACK OF A NOTABLE CHANGE
IN AIR MASS BEHIND THE EARLY WEEK FRONT LOOKS TO KEEP HIGH TEMPS
FOR WED IN THE UPPER 70S/LOWER 80S.

LOOKING AT THE WED NIGHT THROUGH EARLY SAT PERIOD...CONFIDENCE IN
THE FORECAST IS NOT HIGH...AS PLENTY OF DIFFERENCES BETWEEN MODELS
REMAIN. THE LATEST RUN OF THE GFS SHOWS THE POSSIBILITY OF A
COUPLE OF SHORTWAVE DISTURBANCES MOVING THROUGH DURING THIS TIME
FRAME...WHILE THE ECMWF SHOWS A MORE ORGANIZED CLOSED LOW
DEVELOPING BY THURS EVENING OVER THE WRN GREAT LAKES AND PUSHING
OFF TO THE EAST. ONE OF THE RESULTING DIFFERENCES IS THE GFS WOULD
BRING A COUPLE OF SHOTS AT PRECIP...VS THE LIKELY JUST ONE SHOT
VIA THE ECMWF. HAD INHERITED A FEW PERIODS OF POPS IN THIS TIME
FRAME...AND WITH THE GFS STILL SUPPORTING THAT WILL KEEP IT
GOING...BUT IF THINGS TREND TOWARD THE 00Z ECMWF...SOME OF THOSE
PERIOD WOULD NEED TO HAVE POPS REMOVED. WE SHALL SEE. BOTH
SOLUTIONS SHOW ANOTHER SFC COLD FRONT MOVING THROUGH THE
REGION...WITH THE ECMWF SHOWING A BETTER PUSH OF COOLER AIR THAN
THE GFS AT THIS POINT. FORECAST HIGHS REMAIN A BLEND THURS-
SAT...DROPPING BACK INTO THE 70S CWA-WIDE.

BETTER AGREEMENT KEEPING SUN DRY...WITH HIGHS REBOUNDING BACK
INTO THE 80S FOR MAINLY THE SWRN THIRD OR SO OF THE CWA.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z TUE AFTERNOON)
ISSUED AT 1236 PM CDT MON SEP 7 2015

SIGNIFICANT WX ISSUES: +TSRA POTENTIAL MAINLY 22Z-03Z THEN LIFR OR
VLIFR STRATUS AND FOG POSSIBLE AGAIN 09Z-15Z TOMORROW.

THIS AFTERNOON: A BAND OF SHWRS WITH EMBEDDED THUNDER HAS EXITED
EAR AND WILL MOVE THRU GRI BEFORE 19Z. LIFR CIGS SHOULD EVENTUALLY
LIFT TO IFR AND EVENTUALLY MVFR. TIMING IS HIGHLY UNCERTAIN. SCT
TSTMS WILL ERUPT AFTER 21Z AND THERE IS POTENTIAL FOR 1" HAIL OR
LARGER AND G50 KTS IF EITHER TERMINAL TAKES A DIRECT HIT. LIGHT
E-NE WINDS UNDER 10 KTS AWAY FROM ANY TSTMS. CONFIDENCE: MEDIUM

TONIGHT: TSTMS END WITH A PERIOD OF MULTI-LAYERED VFR CIGS BEFORE
IFR STRATUS AND POSSIBLY FOG REDEVELOPS AFTER 06Z. LIGHT NE WINDS
UNDER 10 KTS. CONFIDENCE: MEDIUM

TUE THRU 18Z: PROBABLY IFR TO START IN FOG/STRATUS WITH GRADUAL
IMPROVEMENT TO MVFR BY 18Z. CONFIDENCE: MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HALBLAUB
SHORT TERM...ROSSI
LONG TERM...ADP
AVIATION...HALBLAUB
Hazardous weather outlook, Sep 7, 12:12 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1212 PM CDT MON SEP 7 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081715-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1212 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID-AFTERNOON.
NONE OF THESE STORMS ARE EXPECTED TO BE STRONG OR SEVERE.

BY LATE AFTERNOON AND CONTINUING INTO THIS EVENING...THUNDERSTORMS
ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY. SOME
THUNDERSTORMS COULD BE SEVERE...MAINLY FROM INTERSTATE 80
SOUTHWARD...INCLUDING NORTH-CENTRAL KANSAS. HAIL UP TO 2 INCHES
IN DIAMETER AND DAMAGING WIND GUSTS TO AROUND 60 MPH WILL BE THE
PRIMARY THREATS...BUT A TORNADO OR TWO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST TUESDAY INTO TUESDAY
EVENING...THEN AGAIN WEDNESDAY EVENING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING...
ESPECIALLY FROM INTERSTATE 80 SOUTHWARD.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, Sep 7, 9:43 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
943 AM CDT MON SEP 7 2015

NEZ062-063-075-076-071545-
HALL-HAMILTON-ADAMS-CLAY-
INCLUDING THE CITIES OF...GRAND ISLAND...AURORA...HASTINGS...
SUTTON...HARVARD...CLAY CENTER...EDGAR...FAIRFIELD
943 AM CDT MON SEP 7 2015

...VISIBILITIES BEGINNING TO IMPROVE ACROSS THE REGION...

VISIBILITIES WERE SLOWLY IMPROVING ACROSS MUCH OF SOUTH CENTRAL
NEBRASKA...AND THIS WILL CONTINUE OVER THE NEXT ONE TO TWO HOURS.
AS OF 940 AM...THE ONLY LOCATION REPORTING DENSE FOG WAS
HASTINGS...WHERE THE VISIBILITY WAS STILL ONE-QUARTER MILE.
ELSEWHERE THE VISIBILITY WAS AT LEAST ONE HALF MILE.

WHILE A FEW LOCATIONS ACROSS THE AREA MAY STILL HAVE VISIBILITIES
AROUND ONE-QUARTER MILE...VISIBILITIES WILL CONTINUE TO IMPROVE
AND THE FOG WILL BE COMPLETELY GONE BY 11 AM.

USED LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN
YOU AND THE VEHICLES AHEAD OF YOU.

HALBLAUB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:07 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer38 min
Sep 7, 2:46 PM CDTSevere Thunderstorm WarningGIDThayer44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.